MAUDE Adverse Event Report: CAREFUSION, INC D-FLEX TRIANGULR RETRACTOR 80MM 45CM; LAPAROSCOPE, GENERAL & PLASTIC SURGERY

CAREFUSION, INC D-FLEX TRIANGULR RETRACTOR 80MM 45CM; LAPAROSCOPE, GENERAL & PLASTIC SURGERY
Model Number 89-6210
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/26/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(6) initial emdr.A device is anticipated for investigation.Once the investigation has been completed a supplemental emdr will be submitted for the investigation results.If any additional information is received a supplemental will be submitted with those details.
 
Event or Problem Description
It was reported that the guiding wire was broken inside the retractor and now protruding out of the lumen.The broken wire does not allow for full functionality of the device.There was no patient impact or injury reported.
 
Additional Manufacturer Narrative
(b)(6).Supplemental emdr.Upon receipt the returned sample received a visual examination and a functional check.The following markings were found on the device: snowden pencer, usa, 89-6210, c18, and ce0123.Upon visual examination and functional check the reported failure mode was confirmed.The memory wire had fractured, causing the distal portion to stick out between the 1st and 2nd proximal most segment pieces.When a fracture like this occurs, the proximal portion can usually be heard shifting around inside the shaft.However, a significant bend in the main shaft of this device was causing resistance to the freedom of movement the proximal portion would have to shift around.When this device was manufactured the memory wire was fixed to the distal most tip of the device.A nipple was crimped onto the proximal end of the nitinol wire, but it was otherwise allowed to shift freely within the main shaft of the device.This was to accommodate the need for the memory wire to be able shift axially within the device as the device was being articulated and the gap between segment pieces was being closed.Nothing was done to alter the memory wire at the point where it fractured, it was a solid metal wire that was welded to the distal most tip at one end, and crimped to a nipple at the other end.There are basically only 3 potential causes of failure for the memory wire at the point where it failed: 1) mechanical overstress, 2) fatigue, or 3) the wire did not have its specified diameter.The memory wire was measured and found to be a 1.0mm diameter wire as expected, it was measured using a pair of calibrated calipers.An examination of the fracture plane did not indicate any necking of the metal which would otherwise indicate a failure from tensile stress.Instead, the fracture plane can be described as nearly flat, with shiny rounded edges around most of the circumference, and with nub of metal across approximately 25% of the circumference¿s edge, orientated nearest to the direction in which this device articulated.When a material becomes bent it causes both tension and compression within the material, and the nub was orientated where compression would have been experiences.Fatigue is a material phenomenon experienced by metals in which the cyclical loading and unloading of stresses causes the metal to form cracks which eventually propagate to the point of complete failure.The purpose of the memory wire was to promote a relatively straight flex-region when the device was not articulated so that it can be fed through a trocar.The natural orientation of the memory wire is straight, bit when the device is being articulated the memory wire is subjected to bending stresses.As the memory wire began to fatigue, the end user would have observed an increasing inability for the memory wire to maintain a straight shape when the device was not articulated.A device history record review was performed and no non-conformances were observed in the records for the manufacture of this device.Also, a complaint history check was performed, and no other issues were identified for 89-6210 with a date code of c18 to indicate that other users were experiencing issues with this product code and date code.Additionally, it was observed that the laser markings on the shaft of the device had faded over time from multiple cleaning and sterilization cycles, indicating that this device had seen plenty of use since it was manufactured in march of 2018.Also, there were signs of metal-on-metal galling of the shaft that also indicated wear and tear.Furthermore, the device was not returned with its sterilization sleeve.The sterilization sleeve is an accessory that was included with the device when it was sold that protected the flex region of the device from unwanted articulation when the device was being cleaned, sterilized, or stored.It protected the flex end of the device from being bent beyond its articulated shape, or from being bent in a direction that the device was not designed to articulate towards, which can cause damage to the flex segments, the tension cable, or the memory wire.Lastly, the shaft of this device has about a 10° bend that begins about 8 inches proximal of the segment pieces and extends to the segment pieces.This bend is a sign of mechanical overstress permanently deforming the main shaft of this device.The restriction this may cause in the shifting of the proximal end of the memory wire may have acted to accelerate the wear on the memory wire.Based on the physical traits of the fracture plane, the signs of wear on to the laser markings and the metal surfaces of this device, the most probable root cause of the observed failure mode was wear due to fatigue.This wear may have been accelerated by the bend in the main shaft of the device, as well as the possibility that the user had not been using the sterilization sleeve.Regardless, the warranty for this device for wear was 1 year.Please be advised, per the instructions for use for this device, ¿when sterilizing or storing the device, always use protective sterilizing sleeve provided.Failure to use the sleeve may result in premature device failure.This device should never be folded or bent to fit into a small sterilization tray.¿ the ifu also states, ¿avoid mechanical shock or overstressing devices.¿ h3 other text : device evaluation has been completed.
 
Event or Problem Description

Brand Name
D-FLEX TRIANGULR RETRACTOR 80MM 45CM
Common Device Name
LAPAROSCOPE, GENERAL & PLASTIC SURGERY
Manufacturer (Section D)
CAREFUSION, INC
5 sunnen drive
st. louis MO 63143
MDR Report Key11814372
Report Number1423507-2021-00033
Device Sequence Number3161143
Product Code GCJ
UDI-Device Identifier10885403122866
UDI-Public(01)10885403122866
Combination Product (Y/N)N
Initial Reporter StateNJ
Initial Reporter CountryUS
PMA/510(K) Number
K092684
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,other
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 07/12/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number89-6210
Device Catalogue Number89-6210
Device Lot NumberC18
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/06/2021
Initial Date Received by Manufacturer 04/26/2021
Supplement Date Received by Manufacturer07/12/2021
Initial Report FDA Received Date05/12/2021
Supplement Report FDA Received Date07/12/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;